Medical questions & health advice by board certified doctors
"What would cause one to two months of spotting along with periods?"
I am 17 and have never had sex or taken birth control. At first I started spotting for two weeks but many girls told me it was because of tampons(I wore them because I am on the swim team). But since mid-November, I would be spotting constantly. Not enough to call it a period but light enough to call it spotting. But then during my spotting I also experienced a time of heavier flow which I assumed to be my period and then the constant spotting afterwards. I usually have to wear a pantiliner which protects my underwear from spotting but a regular pad when my heavier flow comes. Any ideas as to what this could be?
In otherwise healthy women your age, by far the most common cause of constant spotting, especially if you are not sexually active, is something called an anovulatory cycle. This is a phenomenon in which the ovaries fail to release on egg, which means that the hormonal trigger for the menstrual cycle doesn't occur. Instead, the thickened uterine lining, which is waiting to be shed in menstruation, becomes more and more friable, leading to small amount of daily bleeding. I recommend that you go to see your primary care doctor or your OB GYN doctor about this issue. They will take a more detailed history from you and also perform a thorough physical examination, looking for any concerning signs or symptoms. If they confirm the likely diagnosis of an anovulatory cycle, then they will be able to give you a simple medication, called progesterone, to provoke a full period and reset your cycle. Another treatment option would be oral contraceptive pills, especially if this becomes a regular problem, as they can help to regulate your periods on a month to month basis. Start by making an appointment to see your doctor at your earliest possible convenience; they should be able to help you out!
Need more info?See an obgyn today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.